Would changing brand help

  • 1 reply
  • 35 subscribers
  • 204 views

Hello,

I am 4.5 years on from the start of treatment for breast cancer. 3years plus from being started on an aromatase inhibitor. I was initially told I was Her2+ and hormone-negative. I only found out about the ER+ part when my operation following chemo was cancelled and put on indefinite hold because of the covid crisis. At this time my daughter who came with me to talk to the surgeon asked them "And you are sure everything is being treated" I was having 3 weekly Herceptin injections. His immediate response was a dismissive of course he then after looking down at the file in his hand gulped and said oh no what's this? A week later ER+ was confirmed and I was put on an aromatase inhibitor, Letrozole (Femera). After 5 months of rapid weight gain worsened arthritis etc I was changed to Exemestane (Aromasin) and have been on this for about 2.5 years. I am by the way 74years old and had arthritis although nowhere near as bad now as before cancer (Randomly it was much better when I was having chemo, in fact, any pain from it went) Arthritis has gradually been getting worse, especially over the last year and I find it painful to walk. A recent X-ray has also confirmed that besides my feet/ankles and knees, it is now in my pelvis and lower spine. My GP suggested the aromatase inhibitor could be making it worse and I asked for a referral back to Oncology. I wanted to ask 

1. If he could double-check that I was ER+ as well as Her2+ and was the level significant that the aromatase was called for. I never saw my Oncologist following the start of covid as it was only phone calls. I did at one point query it during a call from one of his staff who said, yes I needed it because of the chest wall. I never found out what was meant by this, at the time I was too taken aback. I was discharged shortly after this. So I also want to know what was meant by needing it because of the chest wall.

2. I also wanted to ask about a possible break from it.

3. I wanted to ask about a small fleshy mound underneath the scar line from my non-reconstruction double mastectomy. The mound is only under one of the removed breasts the skin is taunt under the other scar. I doubt it is anything but it is maybe some what bigger as I am noticing it more.

4. I wanted to know how they could be sure my extra aches and pains are due to arthritis and not to any secondary spread. Could I have a scan maybe to check or is there a blood test check. Not having any breasts I don't get any mammogram checks.

I did not get an appointment just a call from his secretary who said I was to take a different brand for 3 months to see if this make any difference. 

MY concerns besides  outrage that a secretary is now the person who gives over the phone medical consultations are

1. I am on the brand named exemestane Aromasin and I very much doubt the coating of this original tablet is to blame. I know from the online Macmillian strands that many ladies have found some brands suit them better than others and understand this is due to the different coatings. I am very much afraid that another brand will worsen my problems not improve them and also that I could be years going through the different brands if I have to stay on each for 3 months. PLEASE can you advise me about this?  When I tried to raise my concern with the secretary just just kept repeating he is the consultant and this is what he says. 

2. I didn't get a chance to ask any of my other queries. Surely it is not unreasonable that I have a face to face appointment. What should I do? I am thinking of writing to him. My GP is generally very supportive but was not much use when it came to explaining all the terms for example in my discharge letter.

Your advice would be very much appreciated.

Thank you

Rozalia

  • Hi Rozalia

    Thanks for getting in touch with us. My name is Tricia and I’m one of the Cancer Information Nurses on the Macmillan Support Line.

    I am sorry to hear that you have had a difficult few years after your diagnosis of breast cancer with certain questions that seem to remain unanswered for you, in addition to side effects you are experiencing from your treatment and the worsening arthritis. This must affect you in your day-to-day life. I will try to address your queries as best I can today in general terms as we do not have assess to any of your medical notes.

    All breast cancer should have tests to see what their Hormone receptors show to help the medical team to offer appropriate treatment.  It sounds like your tumour was found to be ER +ve and therefore  you will have been started on  Hormonal therapy for breast cancer to try and prevent the risk of cancer coming back in the future by blocking the oestrogen that could help breast cancer to grow. In addition you were treated with the Herceptin due to your HER 2 +ve  results which again is used to try and prevent the breast cancer coming back.  

    There are several  Aromatase inhibitors available and it sounds like you have been on both letrozole and exemestane (Aromasin) so far. Although the medications can cause similar side effects, some people get worst/different side effects than others and find one drug better than the other for side effects and tolerance.  Having a trial of 3 months allows time to see how you get on with the medication and it could be a switch that helps, but it’s understandable that you are feeling concerned in case it makes things worst. You may find it helpful to chat to a pharmacist such as a  Boots Macmillan information pharmacist to see if there is any difference in the brands prescribed ingredients that may make a difference.

    Some patients do ask for a break in their treatment to see if it helps with side effects so you could ask if you could do that if this 3 month trial doesn’t help. They will want you to try and tolerate the treatment for the full 5 years (or timing they decide is best for you) but if you cannot tolerate then a conversation will be needed to help you make an informed choice re any decisions to stop it all together.

     

    It sounds frustrating that you haven’t managed to see the oncologist at all and have only had dealings with the secretary which is difficult speaking to a non-medical member of the team who can only pass on messages. I wonder if you could try and speak to the one of the breast care nurses instead as most hospitals will have them in post to support patients and work alongside the consultant. You could contact them through the hospital switchboard. It may also be worth discussing with your GP if they can contact the Oncologist again to request an appointment for you.

    The changes in your wound may just be due to the scarring but would be good to get that reassurance from the Dr, as you have noticed a difference, as its importance to be checking for changes.  It’s hard to say what they meant about your chest wall so its understandable that you would like that explained in more detail. The ER +ve status would have come from the labs and should be clearly written in your notes as the medication is not needed for someone who is ER -ve.

    It sounds like the GP has been dealing with your arthritis and therefore should know if there is any concerns with the Xray result as it should highlight if any worries of there being secondary cancer in the bones, in which case they would likely do a bone scan. The GP could also do some basic bloods if needed for  Secondary breast cancer   that may help as reassurance.

    I hope you have some support available from family or friends. Some people have a fear of cancer returning during or after the cancer treatment has completed. There is support available including  Maggie's Centres, Macmillan Cancer Support, Moving Forward online course and Penny Brohn .

    I see you have joined the Macmillan breast cancer forum and I hope that this has been beneficial. Some people find it also useful to join the Breast Cancer  Now Forum  to chat with others going through similar situations.

    I hope this is helpful. Please don’t hesitate to get back in touch at any time and if you would benefit from talking on the phone please call us on the number below

    Sending best wishes,

     

    Tricia
    Macmillan Cancer Information Nurse Specialist

    You can also speak with the Macmillan Support Line team of experts. Phone free on 0808 808 0000 (7 days a week, 8am-8pm) or send us an email

     

    Ref TT/DK